Pharm week 5 quiz A patient has been hospitalized for treatment of substance abuse after being arrested and jailed for the past 24 hours. The patient is experiencing severe muscle and abdominal cramps, seizures, and acute psychosis due to abrupt withdrawal. Which of the following drug classes is the most likely cause of these severe and potentially fatal withdrawal symptoms? Response Feedback: Abrupt withdrawal from long-term use of sedative–hypnotic drugs should never be attempted because withdrawal symptoms are serious and potentially fatal. Withdrawal symptoms include agitation, dysphoria, insomnia, vomiting, diarrhea, ataxia, hallucinations, acute psychosis, muscle and abdominal cramps, anorexia, and seizures. These symptoms may occur 12 to 72 hours after the last use of the drug and may last up to 14 days. The abrupt withdrawal of benzodiazepines, opioids, and amphetamines does not cause such severe and potentially fatal withdrawal symptoms. Question 2 1 out of 1 points A patient with mild low back pain has been advised to take acetaminophen. The nurse will inform him that excessive intake of acetaminophen may result in Response Feedback: A patient taking acetaminophen should be taught the common adverse effects of the drug, which include rash, urticaria, and nausea. Nausea, not gastrointestinal distress, is a common adverse effect of acetaminophen. Flushing, dizziness, and feelings of tingling, heat, and fatigue are the most common adverse effects of sumatriptan, not acetaminophen. Question 3 1 out of 1 points A 30-year-old woman is taking phenelzine (Nardil) 30mg PO tid. The nurse knows that at that dosage, the patient will need to be carefully monitored for Response Feedback: The nurse will closely monitor for the adverse effects of phenelzine related to the anticholinergic effect of the drug, such as dizziness that tends to be more pronounced at dosages above 45 mg/day. Dizziness is also a sign of a phenelzine drug overdose. Constipation and dry mouth are also adverse effects, not diarrhea and increased secretions. Facial flushing is not an identified adverse effect of phenelzine. Question 4 1 out of 1 points A nurse is caring for a patient who has been admitted with acute cocaine intoxication. Which of the following vital signs would the nurse expect to find initially when
assessing the patient? Response Feedback: CNS stimulants like cocaine initially increase heart rate and blood pressure. Cocaine impairs the uptake of norepinephrine and epinephrine by presynaptic nerve endings, thus activating the adrenergic systems and causing hypertension, tachycardia, and vasoconstriction. Question 5 1 out of 1 points A nurse who provides care on an acute medicine unit has frequently recommended the use of nicotine replacement gum for patients who express a willingness to quit smoking during their admission or following their discharge. For which of the following patients would nicotine gum be contraindicated?
You've reached the end of your free preview.
Want to read all 9 pages?
- Spring '17
- Pharmacology, adverse effects, Morphine, Benzodiazepine, Phenytoin, Lorazepam